Alert archive / Oregon / Storm Warnings in 2022

Storm Warning 2, NWS Medford, OR

December 8, 2022

NWS Medford, OR issued this storm warning at Dec 8, 2022, 2:23 AM PST. It took effect at Dec 9, 2022, 10:00 AM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2022, 2:23 AM PST (10:23 UTC)
In effect from
Dec 9, 2022, 10:00 AM PST
Expired
Dec 10, 2022, 4:00 AM PST
In force
18 hr
Issued by
NWS Medford, OR

The text

As transmitted.

993 
WHUS76 KMFR 081023
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
223 AM PST Thu Dec 8 2022

PZZ350-356-370-376-082330-
/O.CON.KMFR.GL.W.0026.000000T0000Z-221208T1800Z/
/O.CON.KMFR.SC.Y.0124.000000T0000Z-221209T1800Z/
/O.UPG.KMFR.GL.A.0023.221209T1800Z-221210T1200Z/
/O.NEW.KMFR.SR.W.0002.221209T1800Z-221210T1200Z/
/O.UPG.KMFR.SR.A.0001.221209T1800Z-221210T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
223 AM PST Thu Dec 8 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...
...STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 4 AM PST
SATURDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 8 to 13 ft at 14 seconds. For the 
  Storm Warning, south winds 40 to 50 kt with gusts up to 60 kt 
  and seas 20 to 25 ft at 13 seconds expected. For the Small 
  Craft Advisory, southwest winds 15 to 25 kt with gusts up to 
  40 kt and seas 8 to 13 ft at 13 seconds.

* WHERE...For the Gale Warning, all but areas within 2 nm of coast
  between points and to the coast near the points, except beyond 5
  to 10 nm offshore south of Gold Beach. For the Small Craft
  Advisory, all areas not covered by the Gale Warning through 10
  AM PST, Thursday, then all areas through 10 PM PST Friday. For
  the Storm Warning all areas.

* WHEN...For the Gale Warning, until 10 AM PST this morning. For 
  the Storm Warning, from 10 AM Friday to 4 AM PST Saturday. For 
  the Small Craft Advisory, until 10 AM PST Friday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
857 
WHUS76 KMFR 082230
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PST Thu Dec 8 2022

PZZ350-356-370-376-091130-
/O.CON.KMFR.SC.Y.0124.000000T0000Z-221209T1800Z/
/O.CON.KMFR.SR.W.0002.221209T1800Z-221210T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 PM PST Thu Dec 8 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
   FRIDAY...
...STORM WARNING REMAINS IN EFFECT FROM 10 AM FRIDAY TO 4 AM PST
   SATURDAY...

* WHAT...For the Storm Warning, south winds 40 to 50 kt with gusts
  up to 60 kt and wind wave dominated seas 18 to 25 ft expected. 
  For the Small Craft Advisory, southwest winds 15 to 25 kt with 
  gusts up to 40 kt and seas 8 to 12 ft at 12 to 13 seconds.

* WHERE...All areas.

* WHEN...For the Storm Warning, from 10 AM Friday to 4 AM PST 
  Saturday. For the Small Craft Advisory, until 10 AM PST Friday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
811 
WHUS76 KMFR 090935
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
135 AM PST Fri Dec 9 2022

PZZ350-356-370-376-092245-
/O.CON.KMFR.SC.Y.0124.000000T0000Z-221209T1800Z/
/O.CON.KMFR.SR.W.0002.221209T1800Z-221210T1200Z/
/O.NEW.KMFR.SE.W.0059.221210T1200Z-221211T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
135 AM PST Fri Dec 9 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM TO 4 PM PST
SATURDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and
  steep seas 11 to 13 ft through this morning. Winds become
  southerly late this morning and increase to storm force 40 to 50
  kt with gusts up to 60 kt with dangerous very steep and very
  high seas 20 to 25 ft at 13 seconds today. Winds ease Saturday 
  morning, becoming southwest to west 15 to 25 kt, but seas remain
  very steep and hazardous 15 to 20 ft at 14 seconds. 

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 10 AM PST this
  morning. For the Storm Warning, from 10 AM this morning to 4 AM
  PST Saturday. For the Hazardous Seas Warning, from 4 AM to 4 PM
  PST Saturday. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
716 
WHUS76 KMFR 092203
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 PM PST Fri Dec 9 2022

PZZ350-356-370-376-101115-
/O.CON.KMFR.SR.W.0002.000000T0000Z-221210T1200Z/
/O.CON.KMFR.SE.W.0059.221210T1200Z-221211T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 PM PST Fri Dec 9 2022

...STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM PST
SATURDAY...

* WHAT...South storm force winds 40 to 50 kt with gusts up to 60
  kt expected through tonight with dangerous very steep and very
  high seas 20 to 25 ft at 13 seconds. Winds ease Saturday  
  morning, becoming southwest to west 15 to 25 kt, but seas remain
  very steep and hazardous 15 to 20 ft at 14 seconds.

* WHERE...All areas.

* WHEN...For the Storm Warning, until 4 AM PST Saturday. For the 
  Hazardous Seas Warning, from 4 AM to 4 PM PST Saturday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
393 
WHUS76 KMFR 101021
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
221 AM PST Sat Dec 10 2022

PZZ350-356-370-376-102330-
/O.CON.KMFR.SR.W.0002.000000T0000Z-221210T1200Z/
/O.EXT.KMFR.SE.W.0059.221210T1200Z-221211T0600Z/
/O.NEW.KMFR.SC.Y.0125.221211T0600Z-221212T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
221 AM PST Sat Dec 10 2022

...STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS
MORNING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST MONDAY...

* WHAT...South storm force winds 40 to 50 kt with gusts up to 60
  kt expected through early this morning with dangerous very steep
  and very high seas 20 to 25 ft at 13 seconds. Winds ease later
  this morning, becoming southwest to west 15 to 25 kt, but short
  period seas remain very steep and hazardous 15 to 20 ft through
  this evening. Seas gradually becoming swell dominated 12 to 17
  at 14 seconds tonight into Monday.

* WHERE...All areas.

* WHEN...For the Storm Warning, until 4 AM PST early this 
  morning. For the Hazardous Seas Warning, until 10 PM PST this 
  evening. For the Small Craft Advisory, from 10 PM this evening 
  to 10 AM PST Monday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Dec 7, 9:40 PM PST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 7, 9:40 PM PST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
940 PM PST Wed Dec 7 2022

.SYNOPSIS...A cold front will bring minor to moderate impacts to
the region on Thursday. Another stronger low pressure system will
bring moderate to significant winter weather impacts to the region
Friday evening into Saturday morning.

&&

.UPDATE...

Just a few changes to the forecast this evening. We decided to
lower the winter weather advisory over Jackson, Josephine, Douglas
and eastern sections of Curry County down to 2000 feet Thursday
afternoon. A few things led to this change. First and foremost is
the HREF depicting 1" of snow around 2000 feet. The HREF seems to
be better at predicting the lower snow levels under heavier
precipitation based off of past experiences. This snow
accumulation seems brief, although it would impact travel along
the lower I5 passes. The second reason is the NamNest BUFR
sounding at Roseburg appears isothermal for a few hours with the
freezing level just a few hundred feet about the surface. The take
home point here is we felt the snow levels would be lower under
the heavier precipitation along the front Thursday within the
Oregon zones.

As for fog tonight, there are some higher clouds moving in this
evening ahead of the incoming front. Winds are also anticipated to
increase, which would increase turbulence within the boundary
layer. We're not anticipating any widespread fog tonight, although
patches of fog can't be ruled out based on the current surface
observations within the valleys.

-Smith

&&

.SHORT TERM.../Issued 313 PM PST Wed Dec 7 2022/

Tonight is still relatively quiet ahead of
tonight's incoming front. Clouds and fog were stubborn in some
west side valleys this afternoon and also over the east side.
These clouds probably don't break up much as higher level cloud
cover arrives with the front. Areas that are clear this evening
likely cloud back over tonight. A light rain or mist is possible
at the coast ahead of the front early tonight, but amounts above
0.1" won't start until after midnight. Winds with the first front
tonight are 15-30 kts and out of the south-southwest. This is
expected to lead to downsloping and rain shadowing in the valleys
of Jackson and Siskiyou County, and so rain amounts have been
reduced further from previous forecast packages. Rain in these
valleys may be delayed until the afternoon on Thursday. Meanwhile
the coast will slowly be accumulating rain, on the way to one or
more inches (especially in Curry County).

With precipitation in the valley delayed due to downsloping,
there will be time for the cold air to be mixed out and warmed up.
As a result we do not expect there to be any threat of snow in
the Rogue valley Thursday morning. We are still expecting
accumulating snow above 2000 feet and for snow above from about
3500 feet and up to cause minor disruptions to the morning and
evening commutes. Moderate disruptions will be possible near Mt.
Shasta City as snowfall rates have an 80% chance of reaching 1"
per hour and we have elected to issue a limited lead time Winter
Storm Warning for that area to highlight this possibility. These
impacts are discussed further in the WSWMFR text product.

As the winds are trending up for the Friday system, we again
expect the valleys of Jackson and Siskiyou County to be downsloped
and dry until the front passes through around Friday evening. The
mountains and other areas will not have this issue though. Rain
amounts along the coast have trended up with the Friday front from
0.25" along the Coos County coast, to 0.8" along the Curry County
Coast, and up to 1.2" more in the Coast Range. This takes the
forecasted amount over 48 hours starting Friday morning up to 1.5"
in Coos County and up to 3.75" plus in Curry County. Due to the
Southwest orientation of the steering winds, Douglas county had
very little change in the expected rain amount, with about 1"
forecast over the 48 hour period.

Meanwhile in Eastern Douglas County instead of rain we are expecting
snow. Snow will accumulate across the forecast area down to around
2500 feet. We expect the impactful snowfall to be above 3000-3500
feet depending on location. For areas north of the Siskiyous,
impactful snowfall is forecast above 3500 feet and from the
Siskiyous south, impactful snowfall is expected to start around 3000
feet.

We have highlighted the most serious of the winter weather concerns
via Winter Storm Watches. These watches are out nearly all of
Siskiyou County, the NW corner of Modoc County and portions of the
Cascade and Siskiyou Mountains, which includes Jackson and
Klamath County. Details on the snow impacts for those areas can be
found in the WSWMFR text product.

Other areas such as higher terrain in Eastern Douglas County,
Jackson, and Josephine may also need winter weather advisories
for the snowfall there. In addition, the remainder of Klamath,
Modoc, and Western Lake County could also need winter weather
advisories. These advisories would be for a combination of snow
amount and blowing snow. Because we already have advisories out
for the Thursday front, these headlines may not be issued until
the current ones purge Thursday night.

An additional note for the East Side. Snowfall accumulations
generally reach or are just short of advisory amounts. And while
some of the snowfall amounts may not be particularly impactful,
there was much discussion today of what impact the strong winds will
create due to blowing snow. These winds could lead to blowing snow
that causes advisory level impacts even in areas where accumulations
come up short. We will have a better idea on if a winter weather
headline is needed for these conditions, so stay tuned for updates.
-Miles

.LONG TERM.../Issued 313 PM PST Wed Dec 7 2022/

We'll start the weekend with a strong front moving
through the area Friday night into Saturday. This front looks a
lot more dynamic than it did yesterday, which means it will carry
with it stronger winds. South winds will already be ramping up
along the coast Friday afternoon, and the high wind watch issued
by the night shift looks good (21z Fri-12z Sat), though we have
increased speeds/gusts a bit in the product. Model pressure
gradients are showing OTH-ACV peaking in the -9 to -10 mb range at
03z Saturday, which is a strong indicator for 60+ mph winds along
the coast. Quick look at the NBM 4.1 50th percentile for max wind
gusts during this time period shows widespread wind gusts along
the coast of 45-60 mph with gusts at the headlands possibly
reaching 75 mph. Farther inland, MFR-RDD pressure gradients are
also in the -8 to -10 mb range with strong 700mb winds peaking at
55-65 kt beginning late Friday afternoon and continuing into early
Saturday morning. This is also a strong indicator for high winds
in excess of 60 mph in the Shasta Valley, so we've issued a high
wind watch for areas from Weed northward to Montague. NBM 4.1
supports this as well. We think 850mb winds will be more/less
aligned with the Rogue Valley (southerly), so advisory level SE
winds are a good bet from Medford south to Ashland with gusts in
the 35-45 mph range. We've held off on a product though since it's
still almost 48 hours away. Over the East Side, the strong 700 mb
flow will also lead to potential high winds (60+ mph) for the
usual areas from Silver Lake south to the Warners, primarily
impacting highways 31, 140 and 395. A new high wind watch has also
been issued there. Elsewhere across the East Side, additional
areas will likely be affected by 45 mph wind gusts, with some snow
expected. As a result, we'll probably wrap these into winter
weather advisories for snow/blowing snow. The strongest winds
aloft associated with the front will push south and east of the
area Saturday afternoon, so expect less wind then.

A closed low will be positioned very near or just off Vancouver
Island Saturday afternoon, which will maintain onshore flow and
plenty of post-frontal showers. Snow levels gradually lower as the
air mass turns colder Saturday night into Sunday morning and snow
levels will once again lower to around 2000 feet west of the
Cascades. We aren't expecting much, if any snow accumulation that
low over the west side, but there can still be a few to several
inches of snow over the mountains. The upper low will wobble
southeastward over the area Sunday and eventually into the Great
Basin early next week. We'll maintain a high probability (50-70%) of
showers over the area Sunday with only a minor bump in snow levels
to around 2500 feet. Shower chances gradually diminish Sunday night
into Monday as the low departs to the east.

There is decent model consensus that upper ridging will
develop, at least briefly, Tuesday into Wednesday, which would
translate to a continuation of colder than normal weather with
fairly low/minimal chances for precipitation. If there's enough
clearing, it could be very cold again east of the Cascades, where
fresh snowfall would lead to lows commonly in the single digits,
and even below zero in some typically colder areas (Christmas
Valley). -Spilde

&&

.AVIATION...

Areas of IFR/LIFR cigs in low clouds and
fog over the inland valleys are stubborn and look like they will
persists through this afternoon. An incoming front will bring gusty
winds and rain to the coast tonight. As this front moves inland,
higher terrain obscuration in the coast range, the Cascades and the
Siskiyou mountains will occur. Mostly VFR conditions outside inland
valley locations are expected tonight. As the front moves inland on
Thursday, MVFR ceilings will develop. The stubborn IFR ceilings over
the inland valleys will finally dissipate as winds aloft mix the
cold inversion air at these valleys.  -Sargeant

&&

.MARINE...

Updated 200 PM PST Wednesday 7 December
2022...A strong front will bring gale force south winds and steep
to very steep seas to the waters this evening into Thursday
morning. Moderate northwest swell will build Thursday afternoon
into Friday morning, bringing more steep seas to the area. Another
strong front will move onshore Friday night, with gale and storm
force winds possible along with steep to very steep seas. Winds
will diminish Saturday, but heavy northwest swell will move
through Saturday night into Sunday, which may eventually require a
Hazardous Seas Warning. -Stockton

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 AM to 9 PM PST Thursday for ORZ030-031.

     High Wind Watch from Friday evening through Saturday afternoon
     for ORZ030-031.

     High Wind Watch from Friday afternoon through late Friday night
     for ORZ021-022.

     Winter Weather Advisory from 4 AM to 10 PM PST Thursday above
     2000 feet for ORZ023>026.

     Winter Weather Advisory from 4 AM to 10 PM PST Thursday above
     2500 feet for ORZ027-028.

     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for ORZ028.

     Winter Weather Advisory from 4 AM to 10 PM PST Thursday below
     3000 feet for ORZ029-030.

CA...Winter Weather Advisory from 4 AM to 10 PM PST Thursday for
     CAZ080-081-083.

     Winter Storm Watch from Friday afternoon through Saturday
     afternoon above 3000 feet for CAZ080.

     Wind Advisory from 7 AM to 5 PM PST Thursday for CAZ081.

     High Wind Watch from Friday afternoon through Saturday morning
     for CAZ081.

     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for CAZ081.

     Winter Storm Warning from 4 AM to 10 PM PST Thursday for CAZ082.

     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for CAZ082.

     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for CAZ083.

     Winter Storm Watch from Friday afternoon through Saturday
     afternoon for CAZ084.

     Wind Advisory from 10 AM to 9 PM PST Thursday for CAZ085.

     High Wind Watch from Friday evening through Saturday afternoon
     for CAZ085.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Friday
     for PZZ350-356-370-376.

     Gale Watch from Friday morning through late
     Friday night for PZZ350-356-370-376.

     Gale Warning until 10 AM PST Thursday for
     PZZ350-356-370-376.

     Storm Watch from Friday morning through late
     Friday night for PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:19 AM PSTHigh Surf WarningMFRCoos, Curry, Douglas43 hr
Dec 8, 11:46 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas43 hr
Dec 8, 11:46 AM PSTWind AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Lake51 hr

Nearby

Storm Warnings in Oregon, 2022Every storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.